Intrahepatic cholestasis during nicotinic acid therapy
Sanat D. Patel, MD
Harris C. Taylor, MDAddress reprint requests to H.C.T., Division of Endocrinology, Lutheran Medical Center, 2609 Franklin Blvd, Cleveland, OH 44113.
Nicotinic acid, widely used to lower serum cholesterol levels, may rarely cause cholestatic jaundice.SUMMARY
A 61-year-old white man with hypercholesterolemia complained of marked pruritus and became jaundiced after taking 3.0 g of crystalline nicotinic acid daily for 13 months. His total serum bilirubin level was increased at 144 μmol/L (8.4 mg/dL) and his alkaline phosphatase level was markedly elevated at 35.00 μkat/L (2100 U/L). Endoscopic retrograde cholangiopan-creatography failed to demonstrate an obstructive lesion in the extrahepatic biliary system, computed tomography showed no intrahepatic dilatation, and ultrasonographic studies of the liver, gallbladder, and pancreas were normal; these factors all suggest intrahepatic cholestasis. Symptoms improved and liver function test results returned to normal within 51 days after stopping the drug.CONCLUSIONS
Nicotinic acid-induced cholestatic jaundice may not be as rare as previously thought, and physicians should observe their patients for it.